Alert archive / Kansas / Flash Flood Warnings in 1996
Flash Flood Warning 23, NWS Dodge City, KS
NWS Dodge City, KS issued this flash flood warning at Aug 20, 1996, 5:53 AM CDT for Ford County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 20, 1996, 5:53 AM CDT (10:53 UTC)
- Expired
- Aug 20, 1996, 9:00 AM CDT
- In force
- 3 hr
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Ford County, KS
The radar
The Dodge City radar (KDDC), 10 km from the middle of the area, began a volume at 10:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 10.9 hours before the alert went out and 9 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1582 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 1955 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 201056 FFWDDC KSC057-201400- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 553 AM CDT TUE AUG 20 1996 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 900 AM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWEST KANSAS ...FORD COUNTY ...HEAVY RAINS WILL PRODUCE HAZARDOUS DRIVING CONDITIONS THIS MORNING... THUNDERSTORMS CONTINUE TO PRODUCE HEAVY RAIN ACROSS FORD COUNTY. DODGE CITY NATIONAL WEATHER SERVICE AT THE AIRPORT RECEIVED 0.97 INCH OF RAIN IN ABOUT AN HOUR...AS OF 550 AM. THIS IS IN ADDITION TO 0.34 INCH BEFORE MIDNIGHT. AS OF 550 AM...DOPPLER RADAR ESTIMATES OVER FORD COUNTY AVERAGED 1.5 INCHES...WITH OVER 3.5 INCHES FALLING IN AN 8-MILE WIDE BAND FROM NEAR WINDTHORST TO NORTH OF WRIGHT. AT 548 AM...DODGE CITY PD REPORTED AN AUTOMOBILE TRAPPED IN HIGH WATER ON UNDERPASS ROAD...NEAR THE HIGH PLAINS BEEF PLANT. DO NOT DRIVE YOUR VEHICLE ACROSS WATER-COVERED ROADWAYS. THE WATER DEPTH AND CURRENT MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. BURKE &
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 4:05 AM CDT, 1 hour 48 minutes earlier.
Area forecast discussion, Aug 20, 4:05 AM CDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 400 AM CDT TUE AUG 20 1996 ...SHORT TERM... RUNNING A LITTLE LATE THIS MORNING AS CONVECTION WAS ONGOING AT SHIFT CHANGE. WAS ALSO WAITING TO SEE JUST WHEN THE STUFF WOULD DIE OFF. AS IT HASN/T YET...THERE ARE STILL SLIGHT POPS IN FORECAST...WHICH HOPEFULLY CAN BE REMOVED BEFORE SUNRISE. ANYWAY...FORECAST CHALLENGE TODAY WILL BE TRW...WHERE/IF ANY OCCURS AFTER THIS MORNING/S DISSIPATES. 07Z SFC ANALYSIS SHOWS THAT WEAK FRONTAL BOUNDARY WAS LOCATED SOMEWHERE BETWEEN DDC AND GLD THEN ENE INTO NRN MO. SEVERAL OUTFLOW BOUNDARIES OUT THERE ALSO CONFUSING THE ISSUE. MODELS PRETTY MUCH WASH THE FRONT OUT BY AFTN...THOUGH THERE WILL CERTAINLY BE SOME KIND OF REMNANT FOR CONVECTION TO FIRE ALONG BY LATE DAY. THERE WILL NOT BE MUCH IN THE WAY OF A CAP TODAY AS FLOW WILL BE S TO SE IN THE LOW AND MID LEVELS..WITH ELVATED MIXED LAYER STAYING WELL TO THE WEST. ETA PROGS CAPES OF AROUND 2000 BY AFTN...SO WENT WITH A 30 POP ALL BUT THE FAR E AND W PORTION OF ZONES. WENT WITH FWC FOR TEMPS TODAY...JUST SHAVING OFF A DEGREE OR TWO TO ALLOW FOR A.M. CLOUDS ...LONG TERM... NEXT SHORTWAVE...CURRENTLY SEEN ON WATER VAPOR ENTERING WA/OR COAST...WILL MOVE NORTHEAST INTO SRN CANADA BY LATE WEDNESDAY. THIS SYSTEM LOOKS VERY SIMILAR TO THE LAST IN INTESITY AND LOCATION...SO WOULD IMAGINE THAT SFC FRONT WILL AGAIN STALL OVER CENTRAL KS LATE IN THE DAY ON WED. WEAK FORCING ALOFT WITH DECENT SFC CONVERGENCE AND GOOD LLJ BY LATE DAY WED. WITH SW FLOW IN MID LEVELS...EXPECT CAP SIMILAR TO MONDAY/S WITH CONVECTION FIRING LATE ALONG NORTHERN EDGE OF CAP AND MOVING SE THROUGH THE EVENING. DDC 088/065 092/066 088 3-- GCK 089/065 092/066 089 3-- EHA 091/064 094/064 091 2-- LBL 090/066 093/065 090 3-- HYS 086/064 090/062 086 313 P28 092/067 094/067 092 3-- MCAVOY
In the hours before
Local storm report, Aug 20, 1:11 AM CDT, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
110 AM CDT TUE AUG 20 1996
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0500 PM 2 MILES WEST OF KISMET KS 0.75 INCH HAIL
08/19/96 SEWARD
0525 PM 1 MILE W OF PLAINS KS 0.75 INCH HAIL
08/19/96 MEADE
0535 PM 8 MILES N OF PLAINS KS 0.88 INCH HAIL
08/19/96 MEADE
0545 PM 8 MILES N OF PLAINS KS 0.88 INCH HAIL
08/19/96 NESS
0715 PM 15 MILES NW OF LIBERAL KS 1.00 INCH HAIL
08/19/96 SEWARD
0753 PM 1 MILE WEST OF BURDETT KS 0.75 INCH HAIL
08/19/96 PAWNEE
0805 PM 3 MILES SE OF SHAFFER KS 1.00 INCH HAIL
08/19/96 RUSH
0834 PM 3.5 WEST OF ASH VALLEY KS 1.00 INCH HAIL
08/19/96 PAWNEE
0845 PM HUGOTON KS 0.75 INCH HAIL
08/19/96 STEVENS
1035 PM 4 NE WINDHORST KS 60 MPH WIND
|08/19/96 FORD
1043 PM 4 NE WINDHORST KS 60 MPH WIND
08/19/96 FORDThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 7:46 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee | 44 min |
| Aug 19, 7:58 PM CDT | Severe Thunderstorm Warning | DDC | Rush | 47 min |
| Aug 19, 8:25 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee | 50 min |
| Aug 19, 9:11 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee | 49 min |
| Aug 19, 9:32 PM CDT | Flash Flood Warning | DDC | Pawnee | 3 hr |
| Aug 19, 9:56 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 49 min |
| Aug 19, 10:22 PM CDT | Flash Flood Warning | DDC | Ford | 53 min |
| Aug 19, 10:22 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 53 min |
| Aug 19, 11:12 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 48 min |
| Aug 20, 12:25 AM CDT | Severe Thunderstorm Warning | DDC | Finney, Kearny | 50 min |
Nearby
Flash Flood Warnings in Kansas, 1996Every flash flood warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.